Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



$ C^1$ spline wavelets on triangulations

Authors: Rong-Qing Jia and Song-Tao Liu
Journal: Math. Comp. 77 (2008), 287-312
MSC (2000): Primary 41A15, 41A63, 42C40, 65D07, 65N30
Published electronically: September 12, 2007
MathSciNet review: 2353954
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we investigate spline wavelets on general triangulations. In particular, we are interested in $ C^1$ wavelets generated from piecewise quadratic polynomials. By using the Powell-Sabin elements, we set up a nested family of spaces of $ C^1$ quadratic splines, which are suitable for multiresolution analysis of Besov spaces. Consequently, we construct $ C^1$ wavelet bases on general triangulations and give explicit expressions for the wavelets on the three-direction mesh. A general theory is developed so as to verify the global stability of these wavelets in Besov spaces. The wavelet bases constructed in this paper will be useful for numerical solutions of partial differential equations.

References [Enhancements On Off] (What's this?)

  • 1. C. de Boor, K. Höllig, and S. D. Riemenschneider, Box Splines, Springer-Verlag, New York, 1993. MR 1243635 (94k:65004)
  • 2. Z. Chen, C. A. Micchelli and Y. S. Xu, A multilevel method for solving operator equations, J. Math. Anal. Appl. 262 (2001), 688-699. MR 1859333 (2002g:65068)
  • 3. C. K. Chui and T. X. He, Bivariate $ C^1$ quadratic finite elements and vertex splines, Math. Comp. 54 (1990), 169-187. MR 993926 (90e:65012)
  • 4. C. K. Chui and Q. T. Jiang, Surface subdivision schemes generated by refinable bivariate spline function vectors, Applied and Computational Harmonic Analysis 15 (2003), 147-162. MR 2007056 (2004h:65015)
  • 5. C. K. Chui and Q. T. Jiang, Refinable bivariate quartic $ C^2$-splines for multi-level data representation and surface display, Math. Comp. 74 (2004), 1369-1390. MR 2137007 (2006a:65025)
  • 6. C. K. Chui, J. Stöckler, and J. D. Ward, Compactly supported box spline wavelets, Approx. Theory Appl. 8 (1992), 77-100. MR 1195176 (94a:42042)
  • 7. C. K. Chui and J. Z. Wang, On compactly supported spline wavelets and a duality principle, Trans. Amer. Math. Soc. 330 (1992), 903-916. MR 1076613 (92f:41020)
  • 8. C. K. Chui and J. Z. Wang, A general framework of compactly supported splines and wavelets, J. Approx. Theory 71 (1993), 263-304. MR 1191576 (94a:42043)
  • 9. O. Davydov and P. Petrushev, Nonlinear approximation from differentiable piecewise polynomials, SIAM J. Math. Anal. 35 (2003), 708-758. MR 2048405 (2005f:41045)
  • 10. O. Davydov and R. Stevenson, Hierachical Riesz bases for $ H^s(\Omega)$, $ 1 < s < 5/2$, Constr. Approx. 22 (2005), 365-394. MR 2164141 (2006d:41006)
  • 11. R. A. DeVore, B. Jawerth, and V. Popov, Compression of wavelet decompositions, Amer. J. Math. 114 (1992), 737-785. MR 1175690 (94a:42045)
  • 12. M. S. Floater and F. G. Quak, Piecewise linear prewavelets on arbitrary triangulations, Numer. Math. 82 (1999), 221-252. MR 1685460 (2000a:42053)
  • 13. M. S. Floater and F. G. Quak, Linear independence and stability of piecewise linear prewavelets on arbitrary triangulations, SIAM J. Numer. Anal. 38 (2000), 58-79. MR 1770342 (2001e:65237)
  • 14. T. Goodman and D. Hardin, Refinable multivariate spline functions, in Topics in Multivariate Approximation and Interpolation, K. Jetter et al. (eds.), Elsevier B. V., 2006, pp. 55-83.
  • 15. D. Hardin and D. Hong, Construction of wavelets and prewavelets over triangulations, J. Comput. Appl. Math. 155 (2003), 91-109. MR 1992292
  • 16. R. Q. Jia, A Bernstein type inequality associated with wavelet decomposition, Constr. Approx. 9 (1993), 299-318. MR 1215774 (94h:41026)
  • 17. R. Q. Jia, Approximation with scaled shift-invariant spaces by means of quasi-projection operators, J. Approx. Theory 131 (2004), 30-46. MR 2103832 (2005h:41035)
  • 18. R. Q. Jia, Bessel sequences in Sobolev spaces, Applied and Computational Harmonic Analysis 20 (2006), 298-311. MR 2207841 (2007a:42067)
  • 19. R. Q. Jia and S. T. Liu, Wavelet bases of Hermite cubic splines on the interval, Advances in Computational Mathematics 25 (2006), 23-39. MR 2231693
  • 20. R. Q. Jia and C. A. Micchelli, Using the refinement equations for the construction of pre-wavelets II: Powers of two, in Curves and Surfaces, P. J. Laurent, A. Le Méhauté, and L. L. Schumaker (eds.), Academic Press, New York, 1991, pp. 209-246. MR 1123739 (93e:65024)
  • 21. R. Q. Jia, J. Z. Wang, and D. X. Zhou, Compactly supported wavelet bases for Sobolev spaces, Applied and Computational Harmonic Analysis 15 (2003), 224-241. MR 2010944 (2004h:42042)
  • 22. H. Johnen and K. Scherer, On the equivalence of the K-Functional and moduli of continuity and some applications, in Constructive Theory of Functions of Several Variables, W. Schempp and K. Zeller (eds.), Lecture Notes in Mathematics, No. 571, Springer-Verlag, Berlin, 1977, pp. 119-140. MR 0487423 (58:7060)
  • 23. M. J. Lai and L. L. Schumaker, Macro-elements and stable local bases for splines on Powell-Sabin triangulations, Math. Comp. 72 (2001), 335-354. MR 1933824 (2003i:65012)
  • 24. S. T. Liu, Quadratic stable wavelet bases on general meshes Applied and Computational Harmonic Analysis 20 2006, 313-325. MR 2224900 (2007a:42082)
  • 25. S. T. Liu and Y. S. Xu, Galerkin methods based on Hermite splines for singular perturbation problems, SIAM J. Numer. Anal. 43 (2006), 2607-2623. MR 2206450 (2006k:65199)
  • 26. R. Lorentz and P. Oswald, Criteria for hierarchical bases in Sobolev spaces, Applied and Computational Harmonic Analysis 8 (2000), 32-85. MR 1734847 (2001h:46051)
  • 27. P. Oswald, Hierarchical conforming finite element methods for the biharmonic equation, SIAM J. Numer. Anal. 29 (1992), 1610-1625. MR 1191139 (93k:65098)
  • 28. P. Oswald, Multilevel Finite Element Approximation: Theory and Application, Teubner Skripten zur Numerik, Teubner, Stuttgart, 1994. MR 1312165 (95k:65110)
  • 29. M. J. D. Powell and M. A. Sabin, Piecewise quadratic approximation on triangles, ACM Trans. Mat. Software 3 (1977), 316-325. MR 0483304 (58:3319)
  • 30. S. D. Riemenschneider and Z. W. Shen, Wavelets and prewavelets in low dimension, J. Approx. Theory 71 (1992), 18-38. MR 1180872 (94d:42046)
  • 31. R. C. Sharpley, Cone conditions and the modulus of continuity, in Second Edmonton Conference on Approximation Theory, Z. Ditzian, A. Meir, S. D. Riemenschneider, and A. Sharma (eds.) CMS Conference Proceedings, Volume 3, Amer. Math. Soc., Providence, 1983, pp. 341-351. MR 729339 (85h:41037)
  • 32. Y. Shen and W. Lin, A wavelet-Galerkin method for a hypersingular integral equation system, in Complex Variables: Theory and Applications, R.P. Gilbert (ed.), 2007.
  • 33. E. M. Stein, Singular Integrals and Differentiability Properties of Functions, Princeton University Press, Princeton, New Jersey, 1970. MR 0290095 (44:7280)
  • 34. R. Stevenson, A robust hierarchical basis conditioner on general meshes, Numer. Math. 78 (1997), 269-303. MR 1486000 (99c:65084)
  • 35. R. Stevenson, Stable three-point wavelet bases on general meshes, Numer. Math. 80 (1998), 131-158. MR 1642527 (2000d:65221)
  • 36. P. S. Vassilevski and J.-P. Wang, Stabilizing the hierarchical bases by approximate wavelets, I: Theory, Numer. Lin. Alg. Appl. 4 (1997), 103-126. MR 1443598 (98c:65197)
  • 37. J. C. Xu and W. C. Shann, Galerkin-wavelet methods for two-point boundary value problems, Numer. Math. 63 (1992), 123-144. MR 1182515 (94e:65087)
  • 38. H. Yserentant, On the multi-level splitting of finite element spaces, Numer. Math. 49 (1986), 379-412. MR 853662 (88d:65068a)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 41A15, 41A63, 42C40, 65D07, 65N30

Retrieve articles in all journals with MSC (2000): 41A15, 41A63, 42C40, 65D07, 65N30

Additional Information

Rong-Qing Jia
Affiliation: Department of Mathematical and Statistical Sciences, University of Alberta, Edmonton, Canada T6G 2G1

Song-Tao Liu
Affiliation: Department of Mathematics, University of Chicago, Chicago, Illinois 60637

Keywords: Splines, wavelets, $C^1$ spline wavelets, general triangulations, three-direction meshes, Riesz bases, Sobolev spaces, Besov spaces.
Received by editor(s): July 7, 2004
Received by editor(s) in revised form: November 29, 2006
Published electronically: September 12, 2007
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society